On the Diameter of the Symplectomorphism Group of the Ball

  • Yakov Eliashberg
  • Tudor Ratiu
Part of the Mathematical Sciences Research Institute Publications book series (MSRI, volume 20)


It is shown that the diameter of the symplectomorphism group of the ball in ℝ2n is infinite.


Unit Ball Incompressible Fluid Symplectic Manifold Symplectic Geometry Closed Unit Ball 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Arnold, V.I., 1966]
    Arnold, V.I., Sur la géometrie differentielle des groupes de Lie de dimension infinie et ses applications a l’hydrodynamique des fluids parfaits, Ann. Inst. Fourier, Grenoble 16 (1966), 319–361.CrossRefGoogle Scholar
  2. [Banyaga, A., 1978]
    Banyaga, A., Sur la structure du groupe des diffeomorphismes qui préservent une forme symplectique, Comment. Math. Helvitici 53 (1978), 174–227.CrossRefMATHMathSciNetGoogle Scholar
  3. [Calabi, E., 1970]
    Calabi, E., On the group of automorphisms of a symplectic manifold, in “Problems in Analysis,” Symposium in honor of S. Bochner, ed. R. Gunning, Princeton University Press, 1970, pp. 1–26.Google Scholar
  4. [Ebin, D. and Marsden, J., 1970]
    Ebin, D. and Marsden, J., Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math. 92 (2) (1970), 102–163.CrossRefMATHMathSciNetGoogle Scholar
  5. [Eliashberg, Ya. and Ratiu, T., 1989]
    Eliashberg, Ya. and Ratiu, T., The diameter of the symplectomorphism group is infinite,Invent. Mat. (to appear).Google Scholar
  6. [Shnirelman, A.I., 1985]
    Shnirelman, A.I., On the geometry of the group of diffeomorphisms and the dynamics of an ideal incompressible fluid, Matem. Sbornik 128(170)(1) (1985).Google Scholar
  7. [Shnirelman, A.I., 1985]
    Shnirelman, A.I., English translation, Math. USSR Sbornik 56 (1) (1987), 79–105.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York, Inc. 1991

Authors and Affiliations

  • Yakov Eliashberg
    • 1
    • 2
  • Tudor Ratiu
    • 1
    • 3
  1. 1.Mathematical Sciences Research InstituteBerkeleyUSA
  2. 2.Department of MathematicsStanford UniversityStanfordUSA
  3. 3.Department of MathematicsUniversity of CaliforniaSanta CruzUSA

Personalised recommendations